A lotus eater writes

tramadol moleculeI haven’t said much here lately, and there’s a reason…

Since around new year, I’ve been in an increasing amount of pain from my waterworks (as we Brits like to refer to them, euphemistically – a.k.a. my chronically scarred-up urethra). I’ve been waiting for some help with this, but have fallen victim to caution at the hands of the consultant.

He was, quite reasonably and laudably, concerned that any surgery he performed to alleviate my problem (either temporarily, or more permanently as was being proposed this time) might impact on the gender affirmation surgery I am due to have sometime around the end of this year.

This would have been a Good Thing, except it has led to a protracted and very inefficient “conversation” between him and the gender surgeon, which has resulted in nothing happening for 8 months.

Things are looking up; they’ve decided to do an interim urethrotomy – which is basically what they’ve done five times already over the last 40 years, which is to do a rebore. It’s a self-perpetuating treatment, which is why they wanted to do something different this time, but… anyway. This should happen sometime within the next month. Good news.

Meanwhile, however, I’ve been taking Tramadol for seven months now. Tramadol is an opiate, indicated for “moderate to severe pain”, which is a pretty fair description. When I was first taking it back in February, one 50mg capsule would knock me completely on my arse for the day. This week, I’ve had to raise my dose, again, this time to 5 capsules a day. The body adapts, the painkilling efficacy wears off, and then you have to ramp it up to get the same effect. I’ve had to steadily raise my dose over the last few months – partly due to acclimating to the current dose, but also because I’ve been in steadily increasing pain, as my system gets more and more overworked, trying to get the same amount of pee through a narrower and narrower conduit.

So it goes. I’ve needed the pain relief, and I’m looking forward to not needing it once they perform this urethrotomy. However, Tramadol, like many other opiates, comes with a price. There are side-effects, and it’s clinically addictive. It’s also psychologically addictive, and I’ll get to that.

The side-effects are mostly manageable through diet (constipation avoided through eating lots of fruit and salads), and more medication (the increasing dose has made me nauseated, especially dramatically increasing my travel sickness, so that I need an anti-nausea drug to get through the day, and a different one to travel by car, bus, or train).

The worst thing, though, is it makes me not care very much. There’s this word… lassitude: Weariness of body or mind; languor; lack of energy resulting from fatigue; disinclination to exert or interest oneself; an instance of this.

Especially every time I’ve had to raise my dose, I’ve had a week of being unable to do very much at all apart from blob about, watching banal telly and eating and sleeping. It’s like being perpetually stoned (and I should know, I was that hippy for two years solid in my late teens). I’m trying to sort my life out somewhat at the moment, in the face of persistent PTSD, and this is really not making it any easier. It really does remind me of being that unmotivated and miserable teenager I was back then. Nasty. At least I know what’s causing it, and can sit lightly to it.

And it’s going to be a real bugger to come off, once I’ve had my surgery. Because one thing it’s given me that no other medication has touched, since my PTSD kicked off really acutely 18 months ago, is a level of calm and non-anxiety that’s incredibly welcome. It’s going to be very hard to let go of that, and I’m probably going to need some pharmaceutical help not to go off like a firework when I stop having this as a crutch.

So I have a real mixture of feelings. Here I am, incredibly grateful to be in a country that gives me free healthcare (including treating my gender dysphoria and paying for my gender affirmation surgery) – but they’ve made me wait half a year in increasing pain for no real reason, and made me addicted to a drug that I’m going to find very hard to give up. If it weren’t for the Tramadol making me not care very much, I’d be really pissed off right now.

I’m just starting to contemplate a future after my various surgeries are over, when I’m more physically reliable, in which I really want to get involved in LGBT youth work and advocacy, ideally as a livelihood in the end. And these opportunities are starting to come and meet me halfway, now that I’m stepping out and looking for them (a local group is looking for volunteers, and will offer training so I can get a qualification as a Youth Worker). And I’m really afraid (or I would be really afraid, if I weren’t full of opiates) that when I come off this stuff, I’m going to become more dysfunctional again emotionally, and the things I’ve been really enjoying doing will slip out of my grasp again.

And the thing is, I know I’m afraid of this, but at the same time, I’m pretty sanguine, because in the end all I can do is ride the present I’m in, as it moves along in that direction (gestures vaguely towards the future), take it one thing at a time. I know how I want to be, and I’m taking increasingly assertive steps to let the NHS know what that is and persuade them to give it to me (they’ve been dragging  their heels about me having EMDR therapy for my PTSD, the only thing that’s really helped me so far).

Anyway, in case like me, you’ve completely lost the thread of this by now, the point is that Tramadol has made me so full of lassitude as to find it hard to want to write things here. But fuck Tramadol, eh?

Fluctuat Nec Mergitur

foundering-ship

Advertisements

7 comments on “A lotus eater writes

  1. April says:

    Yup. I get it. Lassitude.

    • womandrogyne says:

      Aaaand the buggers have just set the surgery back until sometime in October now. So I’ve written a Stern Letter to the surgeon for misleading me, and requested I get moved up the waiting list, since they’ve made me wait since February. Humph. etc.

      • April says:

        Argh! I’m sorry to hear that. I do empathize with medical chain-yanking. Good luck with being moved up a bit.

      • April says:

        Lol, I write, as I wait in a doctor’s office where I’ve just been told that my drug study is discontinued, ‘just hang out until we figure out what to do.’

      • womandrogyne says:

        *sigh* – Good luck to you too. As Charlie Brown’s sister Sally puts it, “The squeaky wheel gets the grease.” 🙂

  2. Roxy says:

    Super extecid to see more of this kind of stuff online.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s